on 12/20/16 1:47 pm
Hello, I've heard many say that you can't take nsaids after RNY surgery b/c of developing an ulcer. what about with the sleeve? I'm a light weight and still don't know which surgery to have. I was told RNY is better for me due to my diabetes. But due to my weight, I want to have the sleeve surgery. I also have knee flare ups in which I take nsaids for relief b/c they work a lot better and a lot quicker relief than just Tylenol. Have any of you sleevers been told not to take nsaids? It will help with my decision. The sleeve is what I'm really wanting to have done... Thanks!
The ASMBS recommends that we all avoid NSAIDs, regardless of our surgery.
You should discuss this decision with your surgeon and the orthopedist you see about your knee problems.
VSG with Dr. Salameh - 3/13/2014
Diagnosed with Binge Eating Disorder and started Vyvanse - 7/22/2016
Reconstructive Surgeries with Dr. Michaels - 6/5/2017 (LBL & brachioplasty), 8/14/2017 (UBL & mastopexy), 11/6/2017 (medial leg lift)
Age 42 Height 5'4" HW 319 (1/3/2014) SW 293 (3/13/2014) CW 149 (7/16/2017)
Next Goal 145 - normal BMI | Total Weight Lost 170
I just sent this question to my surgeon. I wonder cos after the suture line heals, for all intents and purposes, the only difference is volume. I just had my EGD done last week, and I think I saw my suture scar, but I wouldn't bet the farm on it. Looked like a perfectly normal tummy. And I take NSAIDs when I need them...
NSAIDs are a big, red NONO for the RNY due to weaknesses in the anastomosis between the stomach pouch and intestines (a real weak point there) as well as the inability to conveniently scope the blind remnant stomach. These are not problems with the sleeve, though many bariatric surgeons, raised on the RNY, apply this advice to all of their bariatric patients out of convenience or underappreciation of the differences between the procedures. This also slops into some of the papers posted on ASMBS sites which some interpret to be a blanket recommendation of that organization (a bit like reading someone's Facebook page and then concluding that Facebook recommends...) The general consensus of the DS world, which has the longest experience with the sleeved stomach, is that they are generally acceptable for occasional use. Even non-WLS people should use caution with chronic use of these meds and do so under appropriate medical supervision (some docs hold that they never should have been offered OTC in the first place.) Discuss this with your doctors - as with dietary guidelines, they may publish one thing in their booklets as a general policy and then modify it accordingly for individual needs.
As is often the case, the problem with being overly conservative with one risk can create a bigger problem by overdoing something considered "less risky". Tylenol has a relatively low toxicity level, so caution needs to be applied on that front as well - just because it is commonly available OTC and considered "safe" doesn't mean that it is without risk.
Khepera - I think I saw one of Dr. A's vids recently where he discussed this, suggesting Tylenol first but since it is so mild that ibuprofin/Advil can be taken occasionally, with Ibuprofin being much less aggressive to the stomach than aspirin or naproxin. This was several months ago, so I would be curious as to his latest read on the subject.
1st support group/seminar - 8/03 (has it been that long?)
Wife's DS - 5/05 w Dr. Robert Rabkin VSG on 5/9/11 by Dr. John Rabkin
At the time I had my surgery I wasn't told to stay away from nsaids but I think recently there was a change in guidelines that says sleevers should also stay away from nsaids. Probably it's best to stay away from taking those drugs for long term relief of pain due to the ulcer thing. Small stomach & ulcer can be a big problem. Talk to your Dr to find a better alternative now, b4 surgery.
No one surgery is better than the other, what works for one may not work for another. T-Rebel
Once upon a time, the Sleeve and the DS were the two procedures that NSAIDS were allowed. Now the they say otherwise. NSAIDS cause ulcers in normal stomachs, and with as small as what we have now, there is little else to turn to if it occurs, so they are very cautious.
There is room on this earth for all of God's creatures..
next to the mashed potatoes
To be honest, I do take Ibuprofen occasionally. It is the only thing that works on my tension or ocular migraine headaches - when I catch them early enough.
I have permission to take them occasionally from one surgeon, but the other one and the bariatric MD say not to. When I got the sleeve it was okay to take NSAIDS, but the recommendation has since changed.
Ulcers like to form on scar tissue. The sleeve has scar tissue a plenty. Thus, the recommendation to stay away from NSAIDS.